Medication Side Effects Tied to Higher Blood Transfusion Rates
People with Parkinson’s disease who experience side effects from their medications are more likely to require a blood transfusion, a new analysis indicates.
Digestive problems, particularly bleeding in the gut, also was associated with a higher likelihood of Parkinson’s patients needing a blood transfusion.
“The findings of this study may have significant implications for the management of patients diagnosed with PD [Parkinson’s disease],” the researchers wrote.
“Frequent [digestive and blood] screening in PD patients should be employed with hopes of reducing further complications. Further, frequent screening may allow physicians to gauge how PD patients respond to anti-parkinsonism medications, allowing for early interventions (such as lowering drug dosages) to prevent unnecessary patient readmissions,” they added.
The study, “High rates of blood transfusion associated with Parkinson’s disease,” was published in Neurological Sciences.
Some recent research has suggested that the risk of certain bleeding-related disorders may be increased in people with Parkinson’s, due to the underlying disease and/or the side effects of treatments. However, the connection between Parkinson’s and bleeding problems remains incompletely understood.
Using a national database, a team of U.S.-based scientists identified data for 1,765,800 people with Parkinson’s who were admitted to a hospital from 2010 to 2017. Among the patients, the average age was 76.3 years, 44.1% were female, and the average time spent during the initial hospital stay was a little more than six days.
Within 30 days of discharge, 12% of patients were readmitted to the hospital. Readmission rates at 90, 180, and 300 days were 25.5%, 36.3%, and 45.8%, respectively.
Rates of blood transfusion at 30, 90, 180, and 300 days after discharge were 8.7%, 8.6%, 8.3%, and 8.3%, respectively. The researchers noted that these rates are generally quite high.
Statistical analyses showed that patients who required a blood transfusion during readmission had higher rates of readmission at all time points, compared to patients who were hospitalized for other reasons.
Further analyses showed that patients who reported side effects from their Parkinson’s treatments were significantly more likely to require a blood transfusion, by about 6%. Patients with medication side effects also were at significantly increased risk of gastrointestinal hemorrhage (bleeding in the intestines), by about 2%.
Both side effects from Parkinson’s treatment and GI hemorrhage were associated significantly with an increased likelihood of requiring a blood transfusion during hospital readmission in predictive models. Patients with both side effects and GI hemorrhage were especially likely to need a blood transfusion.
“GI hemorrhage was found to be the best predictor of blood transfusion at all readmission timepoints, and inflammatory bowel diseases (IBDs) were found to increase the risk of blood transfusion at several, but not all, readmission timepoints,” the researchers wrote.
Based on these findings, the researchers recommended screening Parkinson’s patients for signs of digestive or bleeding problems, or medication side effects, to identify problems as early as possible.